Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS Birmingham, AL

July 10, 200539 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 10, 2005, 4:50 PM CDT for 39 counties in Alabama. It was in force for 6 hr. 21 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2005, 4:50 PM CDT (21:50 UTC)
Expired
Jul 10, 2005, 10:45 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:30 PM CDTFLASH FLOODMillbrook, ALWEOKA ROAD FLOODED.
Jul 10, 5:40 PM CDTFLASH FLOODSeale, ALFLASH FLOODING IN AND AROUND THE SEALE AND HATCHECHUBBEE COMMUNITIES.
Jul 10, 5:47 PM CDTFLASH FLOODTuskegee, ALUS HIGHWAY 80 IN DOWNTOWN TUSKEGEE WAS FLOODED.
Jul 10, 6:30 PM CDTFLASH FLOOD3 N Greensboro, ALCOUNTY ROADS 4 AND 32 WERE FLOODED.
Jul 10, 6:30 PM CDTFLASH FLOOD4 Se Hayneville, ALOLD LETOHATCHEE ROAD WAS FLOODED.
Jul 10, 6:30 PM CDTFLASH FLOODAlexander City, ALWATER OVER A FEW ROADS IN ALEXANDER CITY.
Jul 10, 6:30 PM CDTFLASH FLOODAnniston, ALINTERSTATE 20 HAD MINOR FLASH FLOODING.
Jul 10, 6:30 PM CDTFLASH FLOODWedowee, ALFOURTH STREET WAS FLOODED IN DOWNTOWN WEDOWEE.
Jul 10, 6:45 PM CDTFLASH FLOOD6 Nw Wedowee, ALCOUNTY ROAD 82 WAS FLOODED IN THE FOSTER CROSSROADS COMMUNITY.
Jul 10, 7:00 PM CDTFLASH FLOOD2 N Maplesville, ALUS HIGHWAY 82 WAS FLOODED.
Jul 10, 7:00 PM CDTFLASH FLOODAlabaster, ALCOUNTY ROADS 87 AND 12 WERE FLOODED.
Jul 10, 7:00 PM CDTFLASH FLOODBoligee, ALSEVERAL ROADS FLOODED COUNTYWIDE.
Jul 10, 7:30 PM CDTFLASH FLOODLafayette, ALSEVERAL STREETS COVERED WITH WATER.
Jul 10, 8:00 PM CDTFLASH FLOODHeflin, ALCOUNTY ROADS 42 AND 43 CLOSED DUE TO FLOODING.
Jul 10, 8:30 PM CDTFLASH FLOOD5 S Centreville, ALCOUNTY ROAD 51 WAS FLOODED NEAR THE CAHABA RIVER.
Jul 10, 8:37 PM CDTFLASH FLOOD10 Sw Selma, ALALABAMA HIGHWAY 5 CLOSED DUE TO AN EARTH SLIDE AND FLOODING.
Jul 10, 9:00 PM CDTFLASH FLOODUniontown, ALBROADWAY AVENUE AND COUNTY ROAD 26 WERE FLOODED.
Jul 10, 9:30 PM CDTFLASH FLOODNorthport, ALCARLTON ROAD AND HUNTER CREEK ROAD WERE FLOODED.
Jul 10, 10:00 PM CDTFLASH FLOOD2 Nw Birmingham, ALWATER COVERING ROAD ON HIGHWAY 78 NEAR ADAMSVILLE. ROAD HAD TO BE BARRICADED.
Jul 10, 10:00 PM CDTFLASH FLOOD3 Nw Linden, ALCOUNTY ROAD 19 WAS FLOODED.
Jul 10, 10:00 PM CDTFLASH FLOODJasper, ALFEW ROADS FLOODED COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 102152
FFWBMX
ALC001-005-007-009-011-015-017-019-021-027-029-037-047-051-055-057-
063-065-073-075-081-085-087-091-093-101-105-107-109-111-113-115-117-
119-121-123-125-127-133-110345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AUTAUGA COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF PRATTVILLE
  BIBB COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF BRENT
  BLOUNT COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ONEONTA
  CHILTON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF CLANTON
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WARRIOR...TRUSSVILLE...MINOR...
  HUEYTOWN...HOOVER...GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER
  PERRY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MARION
  SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
  COLUMBIANA...ALABASTER
  ST. CLAIR COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PELL CITY...MOODY
  WALKER COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...JASPER...CORDOVA
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...PIEDMONT...
  OXFORD...ANNISTON
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...LANETT...LAFAYETTE
  CLAY COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ASHLAND
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF HEFLIN
  COOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ROCKFORD
  ELMORE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF WETUMPKA
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TALLADEGA...SYLACAUGA...LINCOLN...
  CHILDERSBURG
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...DADEVILLE...ALEXANDER CITY
  CHEROKEE COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITY OF CENTRE
  ETOWAH COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN
  MARION COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITIES OF...WINFIELD...HAMILTON
  WINSTON COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITIES OF...HALEYVILLE...DOUBLE SPRINGS
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF SELMA
  LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF HAYNEVILLE
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MONTGOMERY
  BARBOUR COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF EUFAULA
  BULLOCK COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF UNION SPRINGS
  MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE
  PIKE COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TROY
  RUSSELL COUNTY IN SOUTHEAST ALABAMA
  MARENGO COUNTY IN SOUTHWEST ALABAMA
  THIS INCLUDES THE CITIES OF...LINDEN...DEMOPOLIS
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF FAYETTE
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF EUTAW
  HALE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF GREENSBORO
  LAMAR COUNTY IN WEST CENTRAL ALABAMA
  PICKENS COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ALICEVILLE
  SUMTER COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF TUSCALOOSA

* UNTIL 1045 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN ASSOCIATED WITH HURRICANE DENNIS ACROSS ALL OF CENTRAL 
ALABAMA.  RAINFALL OF GREATER THAN 3 INCHES WILL CAUSE FLOODING 
PROBLEMS IN MANY AREAS THIS EVENING.

* LOCATIONS IN THE WARNING INCLUDE ALL OF CENTRAL ALABAMA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3231 8841 3233 8796 3203 8804 3200 8767
      3228 8752 3206 8714 3199 8687 3198 8620
      3198 8620 3162 8615 3162 8543 3172 8522
      3210 8507 3257 8506 3450 8553 3420 8587
      3411 8630 3427 8648 3386 8693 3390 8710
      3430 8712 3433 8822 3353 8829

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:00 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 10, 4:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT SUN JUL 10 2005

...DISCUSSION...
VERY ACTIVE NIGHT ANTICIPATED ACROSS CENTRAL ALABAMA AS AN EXTREMELY
DANGEROUS DENNIS TRACKS THROUGH THE AREA.  DENNIS HAS MADE LANDFALL
BETWEEN GULF BREEZE AND NAVARRE IN THE WESTERN TIP OF THE FLORIDA
PANHANDLE.  DENNIS IS CURRENTLY TAKING A LITTLE JOG TO THE NORTH-
NORTHWEST RATHER THAN STRAIGHT NORTHWEST.  THIS MAY HAVE AN EFFECT
ON THE CONDITIONS THAT WILL BE EXPERIENCED ACROSS CENTRAL ALABAMA.
THE MORE DENNIS TRACKS NORTH...THE MORE SIGNIFICANT IMPACT DENNIS
WILL HAVE ON THE AREA.  CURRENTLY...FEEL PRETTY COMFORTABLE WITH
THE CURRENT INLAND HURRICANE AND TROPICAL STORM WARNINGS IN EFFECT
BUT WILL RE-VISIT THESE AFTER THE NHC 21Z OFFICIAL TRACK IS
ISSUED.

AS FAR AS CENTRAL ALABAMA...CONDITIONS WILL CONTINUE TO RAPIDLY
DETERIORATE AS THE NIGHT PROGRESSES.  GUSTS AS HIGH AS 45 KNOTS HAVE
BEEN FELT IN MGM ALREADY THIS AFTERNOON.  THESE GUSTS WILL ONLY
INCREASE AS THE NIGHT GOES ON. STILL FEEL CONFIDENT THAT AREAS
ACROSS MARENGO...SUMTER...DALLAS...GREENE...HALE...AND PERRY
COUNTIES WILL RECEIVE THE FULL BRUNT OF DENNIS.

BESIDES WINDS...ANOTHER MAIN CONCERN WILL BE FLOODING.  SO FAR
RAINFALL TOTALS HAVE BEEN ON THE LIGHT SIDE...BUT EXPECT THIS TO
RAPIDLY CHANGE AS THE EVENING GOES ON.  WILL LIKELY SEE NUMEROUS
FLASH FLOOD WARNINGS ACROSS THE AREA TONIGHT AND WE WILL SEE RIVER
FLOODING THROUGH MUCH OF THE WORK WEEK.

TONIGHT WOULD BE A GREAT NIGHT TO STAY AT HOME AND SIT TIGHT.

DENNIS WILL BE EXITING THE AREA ON MONDAY AFTERNOON AND BELIEVE
MOST OF THE WEATHER WILL END BY LATE AFTERNOON HOURS.  DENNIS IS
EXPECTED TO SLOW DOWN SOMEWHAT AS IT CROSSES ACROSS THE STATE.

AFTER DENNIS...THE REST OF THE WORK WEEK LOOKS VERY SIMILAR TO
CLIMATOLOGICAL NORMALS.  AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE EACH DAY AS A BERMUDA RIDGE BUILDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  79  70  90 / 100 100  60  50
ANNISTON    69  81  70  90 / 100 100  60  40
BIRMINGHAM  71  79  72  89 / 100 100  70  50
TUSCALOOSA  72  79  73  89 / 100 100  60  50
CALERA      70  81  71  91 / 100 100  60  40
AUBURN      70  85  71  90 / 100  80  40  40
MONTGOMERY  71  84  72  92 / 100  80  30  40
TROY        72  85  73  91 / 100  70  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
INLAND HURRICANE WARNING THRU NOON MONDAY SOUTH OF A LINE FROM
REFORM...TUSCALOOSA...CLANTON...MONTGOMERY...AND TROY.
INLAND TROPICAL STORM WARNING THRU NOON MONDAY NORTH OF A LINE
FROM VERNON...JASPER...BIRMINGHAM...ROCKFORD...TUSKEGEE...AND EUFAULA.
.FLASH FLOOD WATCH ALL COUNTIES THIS AFETRNOON THRU NOON MONDAY.
&&

KH/99
Hazardous weather outlook, Jul 10, 1:52 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUL 10 2005

ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
152 PM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

HURRICANE DENNIS WILL BRING HIGH WINDS...VERY HEAVY RAINFALL...AND A
CHANCE OF TORNADOES INTO CENTRAL ALABAMA THROUGH TONIGHT. PLEASE
CONSULT THE LATEST HURRICANE LOCAL STATEMENTS FOR MORE SPECIFIC
INFORMATION AND RECENT DEVELOPMENTS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

HURRICANE DENNIS WILL CONTINUE TO MOVE ACROSS EASTERN MISSISSIPPI ON
MONDAY.  AS DENNIS WEAKENS INTO A TROPICAL DEPRESSION...HIGH WINDS...
VERY HEAVY RAINFALL...AND ISOLATED TORNADOES WILL BE POSSIBLE ONCE
AGAIN DURING THE DAY ON MONDAY.

RIVER FLOODING WILL BE LIKELY THROUGH AT LEAST WEDNESDAY AS RECENT
RAINS IN ADDITION TO FORECAST RAINFALL OF 4 TO 8 INCHES WILL PUT
SEVERAL RIVERS NEAR OR ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
THROUGH AT LEAST MONDAY.

61

In the hours before

Local storm report, Jul 10, 4:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      3 SE HURTSBORO          32.21N 85.38W
07/10/2005                   RUSSELL            AL   EMERGENCY MNGR

            MULTIPLE ROADS COVERED WITH 4 TO 5 FEET OF WATER NEAR THE
            RUTHERFORD COMMUNITY.

&&

JBW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:24 PM CDTFlash Flood WarningBMXJefferson3 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.